Alert archive / Idaho / Winter Weather Advisories in 2021
Winter Weather Advisory 38, NWS Spokane, WA
NWS Spokane, WA issued this winter weather advisory at Dec 9, 2021, 2:45 AM PST for Chelan County, Washington; 4 counties in Idaho. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 2:45 AM PST (10:45 UTC)
- Expired
- Dec 10, 2021, 12:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Chelan County, WA
The radar
The Spokane radar (KOTX), 40 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Dec 8, 9:39 PM PST, 5 hours 6 minutes earlier.
Area forecast discussion, Dec 8, 9:39 PM PST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
939 PM PST Wed Dec 8 2021
.SYNOPSIS...
Gusty west winds will diminish this evening and temperatures will
tumble into the 20's overnight. Intermittent mountain snow
showers are expected the next several days leading to winter
driving conditions at the passes in the Cascades and north Idaho.
A strong storm system over the weekend will produce heavy mountain
snow, snow transitioning to rain in the valleys, and windy
conditions.
&&
.DISCUSSION...
Tonight: The cold front that moved across the Inland Northwest
this morning will be well into eastern Montana by early evening
and into North Dakota by midnight. Our westerly pressure gradient
will relax around sunset following the rapid departure of the
front. Look for winds to subside into the 10 to 15 mph range by
mid evening. Snow showers over the Idaho Panhandle will also
undergo a decreasing trend this evening as the upslope flow
relaxes. For the Cascades and Stevens Pass, periods of
accumulating snow will persist through the night. At this time, it
looks like mainly light accumulations at Stevens Pass until the
arrival of a cold upper level trough early in the morning.
Thursday: The arrival of the aforementioned cold upper trough on
tomorrow will significantly steepen lapse rates over the Inland
Northwest leading to an abundance of snow showers especially in
orographically favored areas. Mid-level west/northwest flow will
favor the Cascade Crest and mountains of the central and southern
Idaho Panhandle. For Stevens Pass, a burst of 4 to 8 inches in the
morning looks likely with a potentially favorable trajectory for
snow enhancement due the Puget Sound Convergence Zone. For the
Mountains of 4 to 8 inches looks like a good bet during the
afternoon and evening including Lookout Pass. The Blue Mountains
and Winchester/Craigmont areas will also have a good shot of a
couple inches of snow Thursday afternoon/evening.
Friday: The continuation of onshore flow Friday will perpetuate
mountain snow, but amounts should be lighter under a flat upper
ridge and the loss of our steep lapse rates. Look for southerly
winds to gradually increase through the day and into the night
ahead of a strong frontal system that will arrive on Saturday.
Overnight temperatures on Friday will be important in determining
precipitation type and eventual snow amounts on Saturday. /GKoch
Saturday and Sunday: Our next system arrives Saturday morning as
the low begins to drop south from the Gulf of Alaska. This will
bring moisture and southerly winds into the Pacific NW. The system
will be accompanied by significant precipitation, especially
heavy mountain snow. This weekend's snow will likely be the
heaviest in the mountains that we've had this winter. The 6 hour
snowfall rates are impressive, with the chance for 15-20" snow
accumulation in the Cascades and northern ID Panhandle mountains
(from 12Z Sat - 12Z Sun). This will be concerning for any travel
across Steven Pass. The strong southerly winds will contribute to
warming temperatures in the Basin, West Plains, and most valleys
and low lands. This will create a chance for mixed precipitation
or only rain. Still uncertainty with snow accumulation, if any, in
the lower elevations, especially the West Plains. Some models are
indicating too much snowfall for the elevating temperatures.
Locations in the West Plains and Basin, such as Spokane,
Davenport, and Ritzville, will likely receive less than 1" of
snow. However, confidence is still low.
Winds will be gusty on Saturday, especially across the Columbia
Basin and West Plains. There is the potential for gusts to reach
35-40KTS across much of Lincoln and Adams counties. These winds
will bring the warmer air, from the south, increasing temperatures
to above normal highs. High temperatures will rise into the 40s
for many lower elevations, especially across southeastern WA and
southern ID Panhandle. Winds will weaken, but remain breezy on
Sunday. Temperatures will cool slightly, but will still remain
above normal.
Snow will linger in the mountains on Sunday, but with much lighter
snowfall rates. There is a chance for light mixed precipitation in
much of the Panhandle and northern valleys during the day Sunday.
Monday through Wednesday: Unsettled weather will continue with a
chance for precipitation and near average temperatures as the
trough begins to dig into the Pacific NW coastline. Snow levels
should support snow in the mountains, mixed precipitation in most
valleys, and low land rain or mixed precip. JS
&&
.AVIATION...
06Z TAFs: A cold upper trough will spread across the Cascades
Thursday morning leading to an increase in snow showers over the
Cascades and northern Idaho. Scattered snow showers are expected
from late morning into the evening for the airports of north
Idaho and the eastern third of Washington. /KD
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 24 34 22 34 32 43 / 0 30 20 10 30 70
Coeur d'Alene 24 33 23 34 31 43 / 10 40 30 20 40 80
Pullman 25 33 25 35 33 41 / 0 50 60 10 20 60
Lewiston 31 40 31 42 34 48 / 10 40 40 10 10 50
Colville 18 33 15 31 27 42 / 0 30 10 10 50 80
Sandpoint 23 31 23 31 30 39 / 10 50 40 20 80 100
Kellogg 25 31 25 31 28 40 / 20 70 70 50 60 90
Moses Lake 25 40 22 39 34 49 / 0 10 10 0 20 20
Wenatchee 26 41 28 41 29 46 / 10 10 10 10 20 60
Omak 23 37 20 35 28 44 / 0 10 0 0 50 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning until 10 AM PST Thursday for Western Chelan
County.
&&Hazardous weather outlook, Dec 8, 7:43 AM PST, 19 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 743 AM PST Wed Dec 8 2021 WAZ047>049-091500- Central Chelan County-Western Chelan County- Western Okanogan County- 743 AM PST Wed Dec 8 2021 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Snow heavy at times with snow rates of up to 1 inch per hour this morning will result in very difficult travel over Stevens Pass. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Steady snow at the Cascade crest on Thursday will result in winter travel conditions with snow covered roads at times over Stevens Pass. A winter storm is likely for the weekend with periods of heavy snow. IDZ001-WAZ037-038-091500- Northern Panhandle-Northeast Mountains-Okanogan Highlands- 743 AM PST Wed Dec 8 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A winter storm is expected for the weekend with the potential for heavy wet snow in the mountains and northern mountain valleys. Difficult travel conditions with snow covered roads Saturday into Saturday night. Heavy wet snow may also lead to tree damage and power outages. WAZ034>036-041-043-044-091500- Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area- Okanogan Valley-Waterville Plateau- 743 AM PST Wed Dec 8 2021 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A strong storm system will bring a wintry mix to the northern valleys and windy conditions. Strong cross winds and power outages will be possible. IDZ002>004-026-027-WAZ031>033-091500- Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains- Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- 743 AM PST Wed Dec 8 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Light to moderate snow will be possible on Thursday. Best chances for moderate snow accumulations is expected in the Central Panhandle Mountains. Interstate 90 may become snow covered at times between 4th of July Pass and Lookout Pass. In addition, a winter storm is expected for the weekend with the potential for heavy wet snow in the mountains. Difficult travel conditions possible along Interstate 90 Saturday into Saturday night. Heavy wet snow may also lead to tree damage and power outages.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:45 AM PST | Winter Storm Watch | OTX | Chelan, Okanogan, Pend Oreille, Spokane, Stevens | 36 hr |
Nearby
Winter Weather Advisories in Idaho, 2021Winter Weather Advisories in Washington, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.